Trends in Hepatic Injury Associated with Unintentional Overdose of Paracetamol (Acetaminophen) in Products with and without Opioid
- G. Randall BondAffiliated withDivision of Emergency Medicine, Cincinnati Children’s Hospital Medical Center and Department of Pediatrics, University of CincinnatiCincinnati Drug and Poison Information Center, Cincinnati Children’s Hospital Medical Center Email author
- , Mona HoAffiliated withDivision of Emergency Medicine, Cincinnati Children’s Hospital Medical Center and Department of Pediatrics, University of Cincinnati
- , Randall W. WoodwardAffiliated withDivision of Emergency Medicine, Cincinnati Children’s Hospital Medical Center and Department of Pediatrics, University of Cincinnati
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Background: Unintended hepatic injury associated with the use of paracetamol (acetaminophen)-containing products has been growing.
Objective: The aim of the study was to seek a better understanding of the causes of this observation in order to evaluate the potential impact of proposed preventive measures.
Study Design: Retrospective analysis of a large database containing prospectively collected patient exposure data, clinical symptomatology and outcome.
Setting: The National Poison Data System database for 2000–7 involving exposures to paracetamol and an opioid was obtained and analysed. This dataset was limited to non-suicidal cases in patients 13 years of age and older. For comparison, the parallel, mutually exclusive dataset involving exposures to one or more non-opioid containing paracetamol products was analysed.
Outcome Measure: Trends in the numbers of patients exposed, treated, and mildly and severely injured were obtained and compared with each other and with trends calculated from publicly available data on sales and population. The association of injury with the number of paracetamol-containing products and the reason for taking them were also assessed.
Results: Comparators: During the study period, the US population of those 15 years of age and over rose 8.5%; all pharmaceutical-related calls to all US poison centres rose 25%. For the 8-year period from 2001 to 2008, sales of over-the-counter paracetamol products rose 5% (single-ingredient products fell 3%; paracetamol-containing combination cough and cold products rose 11%) and prescription paracetamol combination products rose 67%.
Opioids with paracetamol: A total of 119 731 cases were identified, increasing 70% over the period. The exposure merited acetylcysteine treatment in 8995 cases (252% increase). In total, 2729 patients (2.3%) experienced some hepatic injury (500% increase). Minor injuries rose faster than severe injuries (833% vs 280%) and most injuries (73.0%) were from overuse of a single combination product only, but the injury rate increased with use of more than one paracetamol-containing product. Abuse and misuse accounted for 34% of cases but 58% of the severe injuries.
Paracetamol without opioid: A total of 126 830 cases were identified, increasing 44%, and 15 706 cases merited acetylcysteine (70% increase). A total of 4674 patients (3.7%) experienced some hepatic injury (134% increase). Use of more than one non-opioid paracetamol product occurred in 7.3% of patients and was associated with a lower injury rate.
Conclusions: Hepatic injury associated with paracetamol use is increasing significantly faster than population, paracetamol product sales and poison centre use. This suggests a growing portion of consumers is self-dosing paracetamol beyond the toxic threshold. This is true for paracetamol with and without opioids, but the increase in hepatic injury is greater when paracetamol is taken with an opioid. This disproportionate rise is greatest with misuse and abuse of paracetamol products in combination with opioids. Increasing self-dosage of the opioid combination products for the opioid effect is likely to result in more cases of toxic exposure to paracetamol. In contrast, cases of exposure to paracetamol-containing cough and cold products are underrepresented among those injured. In the absence of opioid-containing products, consumption of more than one paracetamol-containing product did not contribute to injury. Efforts to modulate unintentional paracetamol-related hepatic injury should consider these associations.
- Trends in Hepatic Injury Associated with Unintentional Overdose of Paracetamol (Acetaminophen) in Products with and without Opioid
Volume 35, Issue 2 , pp 149-157
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Division of Emergency Medicine, Cincinnati Children’s Hospital Medical Center and Department of Pediatrics, University of Cincinnati, Cincinnati, OH, USA
- 2. Cincinnati Drug and Poison Information Center, Cincinnati Children’s Hospital Medical Center, 3333 Burnet Avenue, ML 2008, Cincinnati, OH, 45229, USA